Illinois, 2003Damaging Wind in Illinois, April 21, 2003
April 21, 2003 · NWS ILX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 21, 1:00 AM CST, 3 hours earlier.
Area forecast discussion, Apr 21, 1:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT MON APR 21 2003
MAIN FORECAST CONCERNS WITH THIS ZONE PACKAGE ARE HIGH TEMPS TODAY
AND TIMING OF CLEARING TREND TONIGHT.
06Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER LAKE SUPERIOR...WITH
COLD FRONT TRAILING SOUTHWARD INTO OHIO VALLEY. TROUGH
AXIS/WINDSHIFT LINE EXTENDED SOUTHWESTWARD FROM THE LOW THROUGH
WISCONSIN AND IOWA. SURFACE OBS SHOWED A FEW RAIN AND SNOW SHOWERS
TAKING PLACE ALONG AND JUST BEHIND THE TROUGH. LATEST SATELLITE
IMAGERY INDICATED EXTENSIVE LOW CLOUD COVER ACROSS MUCH OF THE
MIDWEST...WITH CLEARING LINE WELL TO THE NORTHWEST ACROSS THE
DAKOTAS.
FIRST CONCERN IS HIGH TEMPERATURES TODAY. PLENTY OF CLOUD COVER
WILL PERSIST THROUGHOUT THE DAY...AS REGION REMAINS UNDER A CYCLONIC
FLOW REGIME. VIGOROUS UPPER LOW WILL REMAIN ANCHORED OVER THE GREAT
LAKES...SENDING PIECES OF ENERGY SOUTHWARD INTO ILLINOIS. A FEW
LIGHT RAIN SHOWERS WILL BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN
AND EASTERN ZONES. SINCE MET GUIDANCE HAS BEEN RUNNING A LITTLE TOO
HIGH LATELY...WILL LEAN MORE TOWARD THE COOLER MAV/FWC NUMBERS FOR HIGHS
TODAY. WILL GO LOWER 50S NORTHWEST...MIDDLE 50S CENTRAL...AND UPPER
50S SOUTHEAST.
NEXT CONCERN IS TIMING OF THE CLEARING TREND TONIGHT. 00Z MESOETA
FORECAST SOUNDINGS SHOW SLOW CLEARING TAKING PLACE FROM W TO E
TONIGHT. USING THE 1000-850MB RH VALUES AS A GENERAL GUIDE...IT
WOULD APPEAR SKIES WOULD CLEAR ACROSS THE NW AROUND MIDNIGHT...WITH
CLOUDS PERSISTING THROUGHOUT THE NIGHT ACROSS THE E. TIMING OF
CLEARING WILL HAVE A BIG IMPACT ON LOW TEMPERATURES. WILL GO WITH
THE SLIGHTLY COOLER MAV/FWC NUMBERS FOR THE NW...BUT WILL GO ABOVE
GUIDANCE IN THE EAST. SKIES CLEAR EVERYWHERE ON TUESDAY...AS RIDGE
OF HIGH PRESSURE BUILDS IN FROM THE WEST.
AFTER THAT...NEXT SYSTEM APPROACHES REGION BY THURSDAY. SYSTEM IS
ALREADY EVIDENT ON WATER VAPOR IMAGERY...SPINNING JUST OFF THE
PACIFIC NW COAST. MODELS DROP THIS SYSTEM SOUTHWARD INTO
CALIFORNIA...FORMING A CUT-OFF LOW BY 00Z TUE. LOW THEN SLOWLY
PROGRESSES EASTWARD...SPREADING CLOUDS AND RAIN INTO REGION DURING
DAY THURSDAY. GFS HAS BEEN TRENDING SLIGHTLY FURTHER SOUTH WITH THE
LOW TRACK OVER THE PAST COUPLE OF RUNS...NOW KEEPING SYSTEM JUST
SOUTH OF ILLINOIS. AS A RESULT...COOL AND SHOWERY WEATHER WILL BE
ON TAP FOR THE END OF THE WEEK...BEFORE THINGS CLEAR OUT FOR THE
WEEKEND.
.ILX...NONE.
BARNES
Hazardous weather outlook, Apr 20, 9:46 AM CST, 18 hours 14 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1046 AM CDT SUN APR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
PORTIONS OF EAST CENTRAL AND SOUTHEAST ILLINOIS. THE MAIN THREAT
AREA WILL BE ALONG AND EAST OF INTERSTATE 57. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREATS. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP ALONG A COLD FRONT MOVING THROUGH ILLINOIS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON BETWEEN THE HOURS
OF NOON AND 6 PM.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
13
Thunderstorm Wind, Vermilion
- When
- April 21, 4:00 AM CST to 4:05 AM CST
- Where
- Vermilion County, Rossville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.383, -87.667
Thunderstorm winds uprooted several large trees, destroyed an above ground pool and destroyed several sheds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Carolina, April 21, 2003F1 · 1 event
- Heavy Rain and Strong Wind in California, April 21, 2003$15,000 · 4 events
- High Surf in Hawaii, April 21 to 23, 20036 events
- Hail and Lightning Strikes in Georgia, April 21, 2003$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, April 21, 200355 kt wind · 4 events
- Flooding in Wisconsin, April 21 to 25, 20032 events
- Damaging Wind in Colorado, April 21, 200360 kt wind · 1 event
- Damaging Wind in Georgia, April 21, 200350 kt wind · 1 event
- Damaging Wind in South Carolina, April 21, 200365 kt wind · 1 event
- Damaging Wind in South Carolina, April 21, 200360 kt wind · 1 event
- Flash Flood in Georgia, April 21, 20031 event
- Flash Flood in South Carolina, April 21, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350816.